What else can be done?
Acetaminophen (Tylenol, Panadol, etc.) two 500mg tablets will reduce fever. This dose can be repeated safely up to every 4-6 hours, not to exceed 8 tablets in a 24-hour period. An alternative choice is ibuprofen (Advil, Nuprin, etc.) to reduce fever and muscle aches. Recommended adult dose is 400mg up to every 4 hours. Take with food. Do not over dress. Wear only enough clothing so you are not chilled. Increase oral fluid intake to at least 2-3 quarts in a 24-hour period.
DO NOT USE ASPIRIN
Muscle Aches and Headache:
The acetaminophen or ibuprofen taken for fever should help alleviate these symptoms.
Choose a cough medication with the cough suppressant dextromethorphan, e.g. (Robitussin DM). Effective dosage is 2 tsp. every 4 hours as needed.Increase environmental humidity through the use of a cold vaporizer or humidifier.
Pseudoephedrine, e.g. (Sudafed) is helpful for nasal congestion. Check the dosage of ingredients in any "multisymptom" cold medicine you may decide to use. Some do not contain sufficient amounts of any one ingredient to provide optimum effectiveness. If you have questions, ask the Pharmacist. Rest in bed during the acute stages and avoid large groups of people. Refrain from smoking.
What about flu shots?
Signs & symptoms of influenza may be similar to that of other viral infections, therefore, flu shots may assist clinicians in diagnostic workup in the event of exposure to other illnesses. Immunization is aimed at, but not limited to, high-risk people who have increased potential for adverse consequences or infection.
What is influenza?
What are the symptoms?
How is influenza spread?
When should I consult a health care provider?
Uncomplicated influenza can best be managed by the symptomatic measures discussed previously and generally does not require a visit to a physician. Most people recover fully within 7 to 10 days. Rare complications include the following, and should be evaluated by your doctor:
- Ear infections- characterized by significant ear pain, fever or decreased hearing.
- Sinusitis - which produces facial pain and yellow-green nasal discharge.
- Pneumonia- which produces the following symptoms: chest pain, shortness of breath, cough productive of dark green, brown, or bloody sputum, and fever over 101.5 degrees unresponsive to acetaminophen or ibuprofen use.